Washington, 2011

Wildfire in Washington, August 6 to 10, 2011

August 6 to 10, 2011 · NWS OTX · 1 event in 1 county or zone

The Kwei Kwei Fire, located eight miles east of Coulee Dam, was a human caused fire that burned 611 acres. The fire burned mostly grass and shrubs on the Colville Indian Reservation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Kwei Kwei Fire, located eight miles east of Coulee Dam, was a human caused fire that burned 611 acres. The fire burned mostly grass and shrubs on the Colville Indian Reservation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM PST, 0 minutes earlier.

Area forecast discussion, Aug 6, 1:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
200 PM PDT SAT AUG 6 2011

.SYNOPSIS...
THE INLAND NORTHWEST WILL REMAIN SOUTH OF THE JET STREAM...AND
NORTH OF THE DEEPER MOISTURE ACROSS THE CENTRAL ROCKIES AND GREAT
BASIN. THIS LEADS TO A DRY FORECAST...WITH NEAR NORMAL
TEMPERATURES...FOR MOST ZONES INTO NEXT WEEK. ONE EXCEPTION WILL
BE WEDNESDAY AS A PASSING SYSTEM BRING RISK FOR SHOWERS AND
THUNDERSTORMS NEAR THE CANADIAN BORDER. ALSO...BY THE END OF NEXT
WEEK AN AMPLIFYING PATTERN IS FORECAST TO LEAD TO SLIGHTLY ABOVE
NORMAL TEMPERATURES.

&&

.DISCUSSION...

TONIGHT THROUGH TUESDAY NIGHT...IT IS HARD TO GET EXCITED ABOUT
MUCH IN THE FORECAST TONIGHT THROUGH TUESDAY. THE UPPER FLOW
PATTERN WILL CHANGE VERY LITTLE. THE UPPER RIDGE OVER THE
SOUTHWESTERN UNITED STATES SHOULD REMAIN SUPPRESSED WELL TO THE
SOUTH. A DIFFUSE UPPER LEVEL TROUGH IS EXPECTED TO LINGER OVER THE
PACIFIC NORTHWEST. THE TAP OF SUBTROPICAL MOISTURE FROM THE BAJA
OF CALIFORNIA (TYPICALLY ASSOCIATED WITH THE MONSOON) WILL NOT BE
ANYWHERE NEAR THE SPOKANE FORECAST AREA SINCE LIGHT MID LEVEL
WESTERLIES WILL DEFLECT THIS MOISTURE INTO THE SOUTHERN
ROCKIES...AND THE DROUGHT-STRICKEN SOUTHERN PLAINS STATES. WITHOUT
HELP FROM THE MONSOON...AND ONLY MARGINALLY COOL AIR ALOFT (WITH
THE DIFFUSE TROUGH) CHANCES FOR CLOUDS...LET ALONE CONVECTION WILL
BE SLIM. A SLOW MOVING OPEN WAVE MOVING THROUGH SOUTHERN BRITISH
COLUMBIA ON TUESDAY/TUESDAY NIGHT MAY INCREASE CUMULUS DEVELOPMENT
IN THE MOUNTAINS ALONG THE CANADIAN BORDER...BUT IT MAY BE
WEDNESDAY BEFORE THIS FEATURE IS CLOSE ENOUGH TO THE SPOKANE
FORECAST AREA TO ENHANCE SHOWER POTENTIAL OVER THE MOUNTAINS ALONG
THE CANADIAN BORDER. TEMPERATURES TONIGHT THROUGH AT LEAST TUESDAY
WILL BE WITHIN A COUPLE OF DEGREES OF AVERAGE...WITH THE HOT UPPER
LEVEL RIDGE SUPPRESSED WELL TO OUR SOUTH. /GKOCH

WEDNESDAY THROUGH SATURDAY...MODEL GUIDANCE FEATURES A WEST-
NORTHWEST FLOW AND AT LEAST ONE SHORTWAVE CROSSING THE NORTHERN
CWA. ANOTHER SHORTWAVE CURRENTLY ON THE NORTHEAST SIDE OF AN
ALASKAN LOW PIVOTS WEST BEFORE DROPPING ALONG THE B.C. COAST AND
DEVELOPING INTO A MORE ORGANIZED LOW INTO LATE NEXT WEEK. MODELS
ARE IN GOOD AGREEMENT WITH THIS OVERALL TREND. HOWEVER THEY START
TO DIVERGE OVER WHERE TO TRACK THE DEVELOPING LOW.

FIRST...ON WEDNESDAY A SHORTWAVE (CURRENTLY SKIMMING ALONG THE
ALEUTIANS) SLIDES ACROSS THE CWA. WHILE THERE ARE DISAGREEMENTS
OVER ITS PRECISE TRACK AND STRENGTH...LOOSE AGREEMENT BRING SOME
LIFT TO NORTHERN WASHINGTON AND THE PANHANDLE. THE BEST MOISTURE
AND INSTABILITY STAYS NORTH OF THE BORDER...BUT SOME STILL SKIMS
THE FAR NORTHERN CWA. AS SUCH THE FORECAST INCLUDES A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS NORTH OF A LINE FROM MAZAMA TO
NAPLES...PRIMARILY IN THE MOUNTAINS IN THE AFTERNOON AND EVENING.
OTHERWISE DRY AND MOSTLY CLEAR CONDITIONS ARE EXPECTED FOR THE
REST OF THE REGION. THURSDAY INTO FRIDAY GUIDANCE BRINGS A COUPLE
WEAK VORTICITY STRANDS THROUGH. THE PRIMARY MOISTURE AND
INSTABILITY LAYS NORTH OF THE CANADIAN BORDER. THIS DOES NOT LEAD
TO MUCH OF A SHOWER THREAT. THOUGH A FEW OROGRAPHIC
SHOWERS/T-STORMS MAY BE SEEN NORTH OF THE CANADIAN BORDER...NONE
ARE EXPECTED TO MAKE IT IN OUR CWFA. TEMPERATURES ARE PROJECTED TO
REMAIN WITHIN A DEGREE OR TWO OF SEASONAL NORMS.

BY NEXT SATURDAY THE TROUGH/LOW PRESSURE DEVELOPING ALONG THE
B.C. COAST APPROACHES. SOME SOLUTIONS KEEP THE CENTER OF THE LOW
ALONG OR JUST EAST OF THE B.C. COASTLINE NEAR NORTHERN VANCOUVER
ISLAND. OTHER SOLUTIONS TRACK THE CENTER MUCH FURTHER AWAY FROM
THE COAST WEST OF 140W. HOW THIS PLAYS OUT WILL IMPACT WHERE THE
DOWNSTREAM RIDGE AXIS LAYS. THE 12Z/06 GFS IS THAT FURTHEST WEST
SOLUTION. IN FACT IT IS FARTHER WEST THAN THE 12Z/06 GFS ENSEMBLE
MEAN AND MOST ENSEMBLE MEMBERS. SO THE PREFERRED SOLUTION IS A
BLEND OF THE GFS ENSEMBLE/ECMWF/GEM...WHICH KEEPS THE LOW CLOSER
TO THE COAST WITH THE DOWNSTREAM RIDGE AXIS TOWARD THE ID/MT
BORDER. HPC FAVOR SOMETHING RESEMBLING THIS SOLUTION. THE FORECAST
REMAINS DRY...AS THERE IS LITTLE TO WORK WITH IN TERMS OF MOISTURE
AND FORCING.

THE RIDGE AMPLIFYING DOWNSTREAM OF THE TROUGH WILL SERVE TO WARM
TEMPERATURES ABOVE NORMAL ACROSS EASTERN WASHINGTON AND NORTHERN
IDAHO. HOWEVER THE INCREASED ONSHORE FLOW AND APPROACHING TROUGH
IS EXPECTED TO LEAD TO AT LEAST A SLIGHT COOL DOWN NEAR THE
CASCADES...ALONG WITH SOME BREEZY CONDITIONS BY LATE IN THE DAY.
/JCOTE

&&

.AVIATION...
18Z TAFS...NO SIGNIFICANT WEATHER IMPACTS ARE ANTICIPATED FOR THE
AVIATION COMMUNITY OF EASTERN WASHINGTON AND NORTH IDAHO THE NEXT
SEVERAL DAYS. A WEAK AND DRY UPPER FLOW PATTERN WILL RESULT IN
MAINLY CLEAR SKIES AND LIGHT SURFACE WINDS. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  86  58  86  57  85 /   0   0   0   0   0   0
COEUR D'ALENE  54  84  54  85  52  84 /   0   0   0   0   0   0
PULLMAN        49  84  49  85  49  84 /   0   0   0   0   0   0
LEWISTON       60  91  60  91  59  90 /   0   0   0   0   0   0
COLVILLE       52  91  52  92  51  92 /  10  10  10  10  10  10
SANDPOINT      47  83  47  84  46  83 /  10  10  10  10  10  10
KELLOGG        51  82  51  83  49  83 /  10   0   0   0   0   0
MOSES LAKE     56  90  57  90  55  88 /   0   0   0   0   0   0
WENATCHEE      61  90  61  89  59  87 /   0   0   0   0   0   0
OMAK           59  91  59  91  56  90 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Aug 6, 4:42 AM PST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
542 AM PDT SAT AUG 6 2011

IDZ001>004-026-027-WAZ031>038-041>044-071245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
542 AM PDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
August 6, 1:00 PM PST to August 10, 11:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343969.